The VA-based ReVIDA Recovery® Center Duffield has published a new article on heroin overdoses. Along with background information on this substance’s origins and effects, the article aims to educate readers on the signs of a heroin overdose and what they can do to help a friend or loved one in danger.
“Heroin is a potent narcotic derived from morphine,” the article explains. “The morphine is made from the seed pod of poppy plants. Heroin is an analgesic and is in the class of opioids, and it works in the brain the same way that prescription pain medication does.” While its potent pain relief capabilities made it a topic of strong consideration in the medical field when it was first introduced to consumers by the Bayer Pharmaceutical Company in 1898. In fact, it was initially considered a wonder drug that could even be prescribed as a ‘safe’ alternative for those addicted to morphine and codeine. As time went on, the folly of this eventually proved impossible to ignore, and it is currently one of the most notorious drugs in the world.
ReVIDA Recovery® Center Duffield says in their article, “People use heroin because it can induce extreme euphoria quickly that can dull mental and physical pain. Heroin depresses the central nervous system, which means that it slows down areas in the body that control breathing, heart rate, and body temperature.” These latter effects are why the drug is dangerous since breathing can be slowed down to the point the body forgets to breathe at all. This is where an overdose is likely to occur.
One aspect of heroin use that makes it particularly dangerous for people suffering from this specific addiction is the fact that the human body will build a tolerance to it with repeated consumption. In time, the user will have to imbibe more heroin to achieve the same euphoria they experienced early on, but there is still a hard limit to how much can be taken before they overdose. According to ReVIDA Recovery® Duffield, taking too much heroin, consuming it alongside other drugs or alcohol, using an unknown quantity, and so on can increase the risk of an overdose. One notable factor that causes overdoses is heroin cut with fentanyl, which is far more potent, and this is exacerbated by the fact that it is often impossible for users to be completely sure that their heroin is not cut with any other substances.
While it is important to be able to identify when someone is suffering from addiction, those who are already aware of a peer or family member’s use should be equally watchful for signs of an overdose — a prompt response can often mean the difference between life and death. “For example,” the article says, “if someone is withdrawing from heroin or other opioids, they tend to take more than usual to alleviate the withdrawal symptoms. They also run the danger of buying products of questionable quality from unknown sources.” The sheer discomfort of withdrawal can compel them to do everything in their power to alleviate it, and this can lead them to make questionable decisions. In addition to being less vigilant about the product they obtain and taking more than usual, they may also attempt to substitute heroin with alcohol or another substance that is easier to obtain.
ReVIDA Recovery® Duffield says that medical professionals suggest looking for certain signs to determine whether an overdose is taking place. The victim may have pinpoint pupils, slowed or stopped breathing, and be unconscious. Aside from these primary signs, however, they can also be pale, have clammy skin, not be able to talk (despite visibly trying), fall in and out of consciousness, and so on. A full list of overdose symptoms can be found in the full article, which the center strongly encourages their community to read if a friend or loved one is dealing with heroin addiction.
Should they witness an overdose, their first step should be to call 911. Following this, they should make every attempt to stabilize the victim until the medical professionals arrive with Naloxone (which counters heroin). It is also a good idea to have Naloxone on hand (it is available without a prescription at all CVS and Walgreens locations across the state) if a loved one is showing signs of overdose risk. The article adds that people who are currently using heroin, leaving treatment centers, or leaving emergency rooms after a nonfatal overdose can get free Naloxone from Tennessee Overdose Prevention.
More details can be found in the article. Interested parties may contact ReVIDA Recovery® Duffield for further assistance as well, including information on their full range of addiction recovery services.
For more information about ReVIDA Recovery® Duffield, contact the company here:
ReVIDA Recovery® Duffield
198 Ross Carter Blvd,
Duffield, VA, 24244